Please use this identifier to cite or link to this item: https://hdl.handle.net/1/1851
Title: Denosumab-induced severe hypocalcaemia in a patient with vitamin D deficiency
Authors: Daga, Natasha ;Joseph, Flavian 
Affliation: Central Coast Local Health District
Issue Date: Aug-2020
Source: 13(8):e234508
Journal title: BMJ Case Reports
Department: Endocrinology
Abstract: Postmenopausal women are at increased risk of osteoporosis. Osteoporotic fractures carry an increased risk of morbidity and mortality. Denosumab is a monoclonal antibody widely used for the treatment of osteoporosis by inhibiting osteoclast-induced bone resorption. Hypocalcaemia is a known side-effect of denosumab treatment. The majority of such cases have been described in patients with underlying metastatic cancer or chronic kidney disease. We present a patient who developed severe hypocalcaemia after administration of denosumab in the context of severe vitamin D deficiency and a normal kidney function. The management was further complicated by hypophosphatemia. Following replacement of vitamin D, the patient's calcium and phosphate levels stabilised. The patient required intensive care monitoring for replacement of electrolytes. This case report emphasises the importance of screening and ongoing monitoring of risk factors for iatrogenic hypocalcaemia with denosumab treatment.
URI: https://elibrary.cclhd.health.nsw.gov.au/cclhdjspui/handle/1/1851
DOI: 10.1136/bcr-2020-234508
Pubmed: https://pubmed.ncbi.nlm.nih.gov/32847872/
ISSN: 1757-790x
Publicaton type: Journal Article
Keywords: Drug Therapy
Study or Trial: Case Series and Case Reports
Appears in Collections:Health Service Research

Show full item record

Page view(s)

8
checked on Jan 27, 2023

Google ScholarTM

Check

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.